Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Pueblo, CO

May 23, 2003El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 23, 2003, 3:39 PM MDT for El Paso County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2003, 3:39 PM MDT (21:39 UTC)
Expired
May 23, 2003, 4:30 PM MDT
In force
51 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:30 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 232139
SVRPUB
COC041-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 336 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS OVER WEST CENTRAL COLORADO SPRINGS...MOVING
  SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  WESTERN AND SOUTHERN AREAS OF COLORADO SPRINGS.

AT 336 PM...A NATIONAL WEATHER SERVICE SPOTTER SAW 3/4 INCH HAIL...5 
MILES NORTHWEST OF DOWNTOWN COLORADO SPRINGS...IN THE MOUNTAINS 
SHADOWS SUBDIVISION.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM.
LAT...LON 3904 10472 3893 10498 3858 10478 3871 10448

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:09 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 23, 2:09 PM MDT, 1 hour 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
209 PM MDT FRI MAY 23 2003

SHORT TERM DISCUSSION...(TODAY AND TONIGHT).

CURRENTLY...SHOWERS AND ISOLATED THUNDER STARTING TO POP OVER THE
MOUNTAINS AND ADJACENT PLAINS...SOME STILL HIGH BASED NEAR MTNS AND
WESTWARD WHERE DEWPOINTS ARE IN THE 30S AND BELOW. HIGHER DEWPOINT
GRADIENT LOOKS TO BE SLIDING INTO EL PASO COUNTY...AND KICKING OF
ISOLATED STORMS IN ITS WAKE AS CONVECTIVE TEMPS ARE ALSO BEING
REACHED AT THIS TIME. POINTS EAST OF MTNS SHOWING DEWPOINTS IN THE
40S AND 50S. NO BIG SYNOPTIC FORCING FEATURES WITH THESE STORMS...
MAINLY UPSLOPE/OROGRAPHICS/HEATING. CAPES GENERALLY 1000-2000 J/KG...
WINDS ALOFT GIVING 20-30KTS BULK 0-6KM SHEAR...SO EXPECT MAIN SEVERE
THREAT FROM STORMS THIS AFTERNOON AND EVENING TO BE HAIL.

TONIGHT...300-500 MB RH SHOWING LAYER OF MOISTURE MOVING IN OVER
WESTERN MTNS...HOWEVER STORMS THERE ARE DRIVEN BY HEATING AND ARE
EXPECTED TO DIE OFF AFTER SUNDOWN. MCS GETS CRANKING SOMEWHERE IN
NE/KS WHERE LLJ INTERSECTS INCOMING FRONT ALONG WITH POSSIBLE
SHORTWAVE...AND MCS MAY SKIM COLORADO COUNTIES IN THE EARLY MORNING
HOURS. ADDED ISOLD POPS TO FAR EAST PLAINS OVERNIGHT. EXPECT OUTFLOW
TO ADVECT THROUGH ALL PLAINS AND GENERATE STRATUS AND PATCHY FOG
OVERNIGHT...GIVING WIDESPREAD MVFR/IFR CONDITIONS TONIGHT. WARM
OVERNIGHT LOW TEMPS LOOK GOOD.

SATURDAY FRONT MOVES SOUTHWARD INTO COLORADO...INTO THE CWA NEAR
18Z. EXPECT THIS TO GENERATE GOOD COVERAGE OF SHOWERS AND EMBEDDED
THUNDERSTORMS IN AND ALONG THE EASTERN MOUNTAINS. CAPES SHOWING UP
AS 1000-1500 AGAIN PER MESO ETA...ALONG WITH LITTLE TO NO CIN...BUT
MUCH WILL DEPEND ON HOW MUCH HEATING/DESTABILIZING CAN BE DONE BEFORE
FRONTS ARRIVAL. EVEN IF SKIES STAY CLOUDY...MID LEVEL LAPSE RATES
RUNNING 7.5-8.5C/KM...AND ONCE THE FRONT HITS HIGHER TERRAIN EXPECT
AT LEAST ELEVATED CONVECTION TO DEVELOP. CONSIDERING INSTABILITY...
HAIL WOULD BE THE MAIN THREAT...AND WITH WEAKENING UPPER FLOW...HEAVY
RAIN MAY ALSO BECOME A CONCERN AS STORMS DEVELOP AND MOVE SLOWLY.
FARTHER WEST...AFTERNOON SHOWERS AND STORMS ARE ALSO EXPECTED...BUT
ARE EXPECTED TO BE HIGH BASED IN NATURE. GRIDS LOOKED GOOD...MADE
HIGHS IN EARLY AFTERNOON AS FRONT/CAA MOVE IN...OTHERWISE NO BIG
CHANGES. -KC

LONG TERM DISCUSSION...(SAT NIGHT THROUGH FRI).

...ACTIVE WX WITH TSRA SUN/MON THEN SLOW DRYING TREND NEXT WEEK...

MODELWISE...ETA GENERALLY PREFERRED AS GFS SUFFERS FROM ITS USUAL
SUMMERTIME CONVECTIVE FEEDBACK PROBS. IN THE EXTENDED PERIODS...GFS
HAS TRENDED TOWARD THE ECMWF SOLUTION...WITH STRONGER UPPER RIDGE
BUILDING BY WEEKS END.

SAT NIGHT...NO LET-UP IN MOIST LOW-LEVEL UPSLOPE FLOW...WITH -SHRA/-
TSRA CHANCES CONTINUING. NOT MUCH UPPER SUPPORT NOTED...BUT WITH
FAIRLY MOIST/UNSTABLE AIR MASS IT WONT TAKE MUCH TO KEEP
CONVECTION GOING. CURRENT GRIDS LOOK OK.

SUN...LITTLE CHANGE IN THE WX PATTERN WITH NWRLY FLOW ALOFT AND
SERLY UPSLOPE IN THE LOW LEVELS. MODELS HINT AT S/W TROUGH WHICH MAY
ENHANCE CONVECTION AS WELL. MAY NOT BE MUCH OF A SEVERE THREAT AS
SHEAR IS MARGINAL AND SURFACE TEMPS TOO COOL TO GENERATE LARGE
CAPES. WILL BUMP UP POPS IN CURRENT GRIDS SLIGHTLY. MAX TEMPS COULD
STAY VERY COOL IF WE STAY CLOUDY AND COLDER GFS 700 MB TEMPS
VERIFY. FOR NOW...WILL TRIM BACK MAXES SEVERAL DEGREES FROM THE
CURRENT FCST...BUT WILL STILL BE WARMER THAN COLD MAV GUIDANCE.

MON...APPEARS MOIST UPSLOPE FLOW WILL CONTINUE...THOUGH MID
LEVEL FLOW WEAKENS SLIGHTLY AS UPPER LOW MIGRATES EASTWARD UNDER
THE RIDGE. MODELS SUGGEST FOCUS FOR CONVECTION MAY SHIFT SOUTHWARD
INTO NM WHERE UPSLOPE WILL BE MAXIMIZED...THOUGH CHANCE POPS STILL
WARRANTED FOR MOST OF SRN CO.

TUE-FRI...IN GENERAL SLOW WARMING AND DRYING TREND AS UPPER RIDGE
SLOWLY BUILDS TOWARD CO. STILL ENOUGH MOISTURE TRAPPED AT THE LOW
LEVELS TO GENERATE ISOLATED-SCT -TSRA EACH DAY...THOUGH COVERAGE
DECREASES SOMEWHAT BY FRI. TEMPS/POPS ERN PLAINS PROBLEMATIC AS DEEP
LOW OVER THE GREAT LAKES SETS UP THE POTENTIAL FOR SOME COOLER AIR
BACKDOORING INTO AT LEAST FAR ERN SECTIONS. TRIMMED A FEW DEGREES OFF
OF TUE MAX TEMPS...BUT GIVEN SIGNIFICANT GFS/MEX COLD BIAS OVER SRN
CO...AM HESITANT TO GO MUCH BELOW MEX NUMBERS AT THIS POINT.
OVERALL...TUE-FRI GRIDS LOOK FINE.  --PETERSEN

.PUB...NONE.
Hazardous weather outlook, May 23, 6:02 AM MDT, 9 hours 37 minutes before
COZ058>089-093>099-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
602 AM MDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND HIGH
VALLEYS AFTER 100 PM...THEN MOVE OFF INTO THE ADJACENT PLAINS AFTER
200 PM.  SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS THE
SOUTHEAST PLAINS AFTER 300 PM. A FEW THUNDERSTORMS MAY BECOME SEVERE
LATE THIS AFTERNOON AND EVENING...ACROSS CROWLEY...OTERO...EASTERN
LAS ANIMAS...KIOWA...BENT...PROWERS AND BACA COUNTIES.  ABUNDANT LOW
LEVEL MOISTURE COMBINED WITH AFTERNOON HEATING...WILL ALLOW THE
ATMOSPHERE TO BECOME VERY UNSTABLE...CAUSING A FEW THUNDERSTORMS
ACROSS THIS AREA TO BECOME SEVERE.  THE AREA MOST LIKELY TO SEE
SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM LA JUNTA TO KIM.
LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN...AND DANGEROUS
LIGHTNING WILL THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL EVOLVE INTO A THUNDERSTORM
COMPLEX ACROSS SOUTHEAST COLORADO...AND MOVE INTO WESTERN KANSAS
OVERNIGHT.

OVER THE MOUNTAINS AND HIGH VALLEYS...MOISTURE WILL BE MORE
LIMITED...WITH THE PRIMARY THREAT FROM THUNDERSTORMS BEING WIND
GUSTS TO 30 MPH AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ON SATURDAY...THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED
THUNDERSTORMS...MAINLY IN THE AFTERNOON...ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO. THERE COULD BE THE POSSIBILITY OF ONE OR TWO
STRONG TO SEVERE THUNDERSTORMS SATURDAY AFTERNOON ACROSS
SOUTHEASTERN COLORADO.

FOR SUNDAY THROUGH THURSDAY...THE POTENTIAL SHOWERS AND
THUNDERSTORMS WILL DIMINISH WITH TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 300 PM ACROSS CROWLEY...OTERO...EASTERN LAS ANIMAS...
KIOWA...BENT...PROWERS...AND BACA COUNTIES.

KT/METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:24 PM MDTSevere Thunderstorm WarningPUBEl Paso66 min
May 23, 4:22 PM MDTSevere Thunderstorm WarningPUBEl Paso38 min
May 23, 4:59 PM MDTSevere Thunderstorm WarningPUBPueblo2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.